Shortly after Bob* was prescribed the statin drug Lipitor to lower his cholesterol, he considered it a miracle for driving down and keeping his cholesterol at a normal level.
“After taking the medicine for eight years, I developed peripheral neuropathy in my fingers and toes,” he told the Buffalo News. “The loss of feeling got progressively worse during the next six months, until I couldn’t determine if a tomato was hard or soft, and I had no feeling when holding a pencil or opening a bobby pin. The internist and neurologist diligently investigated all obvious and obscure possibilities for my condition, to no avail. I was told I would have to live with it.”
Then Bob read a reference linking statins with peripheral neuropathy. “With the internist’s permission, I discontinued Lipitor to see if it would have any effect.” Two weeks later, Bob said, his condition was dramatically improved and, within a few months, he had regained about 90 percent of his lost sensory perception.
When cholesterol-lowering statins first hit the market decades ago, it was thought they had few side effects. Over time, the side effects of statin drugs have come to light.
The medications have been linked to peripheral neuropathy, as well as severe muscle injury and liver damage. More recent studies show that statins like Lipitor can increase blood sugar levels, which can increase the risk for type 2 diabetes, a chronic condition that can lead to other serious health problems. Surprisingly, postmenopausal women who are not considered overweight are at greatest risk of developing type 2 diabetes while taking Lipitor and other statins.
* Name withheld to protect patient identity.
Source: Buffalo News